Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial wasting early on HIV
Dec 15, 2004

Hi Doctor:

I am asking my question here because on your lipodystrophy forum there doesn't seem to be much activity lately.

I became HIV + about a year ago, and started meds viramune/3tc/viread about 2 months later.

Viral load is <50 and tcells average 450. Age is 38.

When I seroconverted I became quite sick for about two weeks and lost a lot of weight, about 20 lbs. My original height weight was 6 feet and 200 lbs. I am currently around 195 lbs. However, my face still looks thin, specifically in the cheek area. Can I already be developing some lite facial wasting this early? I didn't think much of it at first, but I have people continually asking me if I have lost weight even today. And they specifically say I have lost weight in the face. Though I do not look unhealthy, I was considering maybe sculptra treatment and getting a head start on wasting possibly.

I understand that this might come across as vain, but I do work in corporate sales so it could affect my job.

Thanks for your help and opinions.

Response from Dr. Young

Thanks for your post.

It's not too common to see lipoatrophy occur so rapidly in persons receiving non-d4T containing treatments like you; however, while unusual, it certainly has been seen and might very well be a possibility. More germain is the observation that one's lowest ever CD4 count and duration of HIV infection seems to predict the risk of developing lipoatrophy, so perhaps this is playing a role in your case.

There are now FDA-approved treatments for lipoatrophy-- polylactic acid (Sculptra) is an injectable filler that has pretty good (albeit expensive) results and might be worth considering.

Good luck, BY



Previous
Giving vent to a disappointment about drug companies
Next
sudden rise in v load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement